Anesthesia IV In My Hand - Still Feel Pain

  • Posted by a hidden member.
    Log in to view his profile

    Aug 30, 2012 11:09 PM GMT
    So I had a surgery last week Monday, and they put the IV into my hand. They stuck some kind of tube that was stuck in my hand for a while then hooked the drip to it and in that spot I still feel pain, like a bruising or something and I feel like a small lump or something in that area. The lump is gone now but the pain is still there, is this normal? Anyone ever experienced this before?
  • LJay

    Posts: 11612

    Aug 31, 2012 1:35 AM GMT
    Head back to the doctor and get treatment. I have a place like this on my right hand that has been bothering me for more than two years...still infected.
  • bischero

    Posts: 847

    Aug 31, 2012 2:03 AM GMT
    The anesthesiologist should have given you his/her phone number. I would give him/her a call and ask about it.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 3:25 AM GMT
    The doctor told me (well the surgeon not the anesthesiologist) that it should go away by next week. If it doesn't improve at all by then I'm going to get really worried.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 3:40 AM GMT
    MarkRoger saidThe doctor told me (well the surgeon not the anesthesiologist) that it should go away by next week. If it doesn't improve at all by then I'm going to get really worried.

    Worried, okay for a lil bit, but don't get yourself all worked up. Go back to the doctor day one you get concerned, and take care of that hand! As soon as the doctors knows what is going on he'll be able to set you up to get all better.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 3:53 AM GMT
    i just got out of the hospital, had an IV in my arm for 5 days, then had it in my hand for another 5. I had the same thing, it was sore for another week, and had the bump for a while as well. But it went away.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 6:43 AM GMT
    Well I know to check him if it doesn't fix but he made it seem like this is a typical thing for people who get the IV and was hoping some guys here would have had some insight on that or had an experience.
  • metta

    Posts: 39107

    Aug 31, 2012 7:00 AM GMT
    I have not experienced it before but I used to visit my friend in the hospital often and he used to live with me and did tube feeding. Yes, Iv's can cause bruising, especially if they had trouble finding a good vein. If they were pocking around in their trying to find a good vein...that could take a while to heal. That is why my friend hated newbies doing it. As for the temporary lump, I don't remember him having that but it does not really surprise me either. It could be part of the healing process. I remember him having a little scar under the skin when they took the tube out. It took a while to go away. But those tubes where in there for several months at a time.

    Keep an eye on it and keep your doctor informed. If you feel that it is serious and needs immediate attention, then go to the ER or urgent care center if your doc cannot see you right away.

    Oh...and that it was in your hand can be more painful as well. That they put it in your hand tells me that they did have trouble finding a good vein. That is not normally the first area to choose from what I have seen. If I remember correctly, it has something to do with the veins being smaller on your hand and having to push a lot of liquid through. Also, you tend to move around your hands more so the needle is moving around more.

    If they ever have to put an iv in you again, ask them not to put it on your hand.

    I'm no expert though....I'm just going by what I saw my friend experience.

    Get well quickly!
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 7:25 AM GMT
    The lump you had was probably a hematoma (blood clot under the skin and around the vein that was used to insert the IV). It is fairly normal and common to have this occur because as the needle punctures the vein wall and stays inserted, your body's natural response is to form a clot around it to stop the subcutaneous bleed and close up the wound to prevent further blood loss. It will bleed again when the IV needle is removed and again, your body forms a clot to stop the bleed. Thus leading to a lump.

    The pain and tenderness is from phlebitis, or inflammation from the insertion site and the act of inserting and removing the needle. Your hand has very little fatty tissue and is easily irritated from minor trauma such as this. It is further aggravated as they connect and disconnect several times to exchange IV fluids, medication, antibiotics, etc.

    To help with the pain, you can treat with a simple anti-inflammitory such as Ibuprofen. If it doesn't go away, gets worse, becomes warm to the touch, or increasingly more red, seek medical attention. You may have developed an infection at the infusion site (IV site).

    Hope this helps!
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 1:02 PM GMT
    Borrow the chain saw from the guy next door.

    Just cut it off! Viola! no more pain!
  • Posted by a hidden member.
    Log in to view his profile

    Aug 31, 2012 9:48 PM GMT
    Well it's funny you say that the hand is a weird spot to pick, they didn't look anywhere else, they just picked up my hand and put it in there without looking anywhere else. It's starting to not hurt much anymore, so thank you guys for the help!

    @TropicalVersionOfMe: My neighbor is an old lady, I'm sure she'll have a chainsaw icon_razz.gif
  • Posted by a hidden member.
    Log in to view his profile

    Sep 01, 2012 4:36 AM GMT
    TropicalMark saidBorrow the chain saw from the guy next door.

    Just cut it off! Viola! no more pain!
    Even the bible agrees.

    Mark 9:43, "And if thy hand offend thee, cut it off ..."

    icon_razz.gif
  • metta

    Posts: 39107

    Sep 01, 2012 5:02 AM GMT
    MarkRoger saidWell it's funny you say that the hand is a weird spot to pick, they didn't look anywhere else, they just picked up my hand and put it in there without looking anywhere else. It's starting to not hurt much anymore, so thank you guys for the help!

    @TropicalVersionOfMe: My neighbor is an old lady, I'm sure she'll have a chainsaw icon_razz.gif


    It is not considered a weird place...it is just...from what I saw...not normally the first place because it does tend to be more painful of an area to do it. It sounds like they may have seen a good vein in your hand and grabbed it. My friend would have told them to put it somewhere else if he saw them looking there and if they looked nervous he would have asked for someone else to do it.
  • musclmed

    Posts: 3280

    Sep 05, 2012 6:15 AM GMT
    MarkRoger saidWell it's funny you say that the hand is a weird spot to pick, they didn't look anywhere else, they just picked up my hand and put it in there without looking anywhere else. It's starting to not hurt much anymore, so thank you guys for the help!

    @TropicalVersionOfMe: My neighbor is an old lady, I'm sure she'll have a chainsaw icon_razz.gif



    Joelrn is right, just use some ibuprofen if it bothers you.

    Everyone is different but it has to do with the vein being irritated by the Iv fluids going into the vein.

  • LJay

    Posts: 11612

    Sep 05, 2012 6:31 AM GMT
    The site depends on the kind of surgery, among other things. Mine was in my hand for oral surgery. In my particular case the veins are weak because of past chemo.

    A warm or cold compress might help. The doc is right that a certain amount of irritation is normal and should pass, but if it doesn't have him check it out.